Use of nucleoside reverse transcriptase inhibitors and risk of myocardial infarction in HIV-infected patientsStrategies for management of Anti-Retroviral Therapy/INSIGHT; DAD Study GroupsAIDS200822F17F2410.1097/QAD.0b013e32830fe35e264488318753925
Centre for Viral Diseases @KMA, Rigshospitalet & Copenhagen HIV Programme, University of Copenhagen, Panum Institute, Copenhagen N, Denmark. AIDS (London, England)
(Impact Factor: 5.55).
01/2008; 22:F17-24. DOI: 10.1097/QAD.0b013e32830fe35e
Two nucleos(t)ide reverse transcriptase inhibitors (NRTIs)--abacavir and didanosine--may each be associated with excess risk of myocardial infarction. The reproducibility of this finding in an independent dataset was explored and plausible biological mechanisms were sought.|Biomarkers, ischemic changes on the electrocardiogram, and rates of various predefined types of cardiovascular disease (CVD) events according to NRTIs used were explored in the Strategies for Management of Anti-Retroviral Therapy (SMART) study. Patients receiving abacavir and not didanosine were compared with those receiving didanosine, and to those receiving NRTIs other than abacavir or didanosine (other NRTIs). Patients randomly assigned to the continuous antiretroviral therapy arm of SMART were included in all analyses (N = 2752); for the study of biomarkers, patients from the antiretroviral therapy interruption arm were also included.|Current use of abacavir was associated with an excess risk of CVD compared with other NRTIs. Ad
Available from: Charles Shey Wiysonge
- "However, meta-analyses of randomised controlled trials in adults have not supported the postulation that abacavir-containing antiretroviral regimens carry a greater risk of cardiovascular events relative to abacavir-sparing regimens [12,13]. Similarly, various studies evaluating changes in inflammatory and coagulopathic biomarkers upon commencement of abacavir-containing regimens have produced conflicting findings [14,15]. These randomised controlled trials were carried out mainly on adults due to the belief that children have lower incidence of some of these important adverse effects of abacavir . "
[Show abstract] [Hide abstract]
Abacavir is one of the recommended nucleoside reverse transcriptase inhibitors (NRTIs) for the treatment of HIV infections among children and adolescents. However, there are concerns that the antiviral efficacy of abacavir might be low when compared to other NRTIs especially among children. There are also concerns that abacavir use may lead to serious adverse events such as hypersensitivity reactions and has potential predisposition to developing cardiovascular diseases.
We plan to do a systematic review to evaluate the antiviral efficacy and safety of abacavir-containing combination antiretroviral therapy as first-line treatment of HIV-infected children aged between 3 months and 18 years, compared with other NRTIs. We will search Scopus, Cochrane Central Register of Controlled Trials, MEDLINE, and Web of Science databases for eligible studies regardless of language or publication status. We will check the reference lists of included studies, search relevant conference proceedings, email the authors of included studies and also look for unpublished and ongoing trials in prospective clinical trial registries. Two authors will independently screen search outputs, select studies, extract data and assess the risk of bias in included studies. All disagreements will be resolved by discussion and consensus. Where data allow, we will conduct meta-analysis for similar types of participants, study designs, interventions, and outcome measures. If the results are statistically homogeneous, we will use the fixed-effect model; otherwise, we will use the random-effects model and explore the reasons for heterogeneity using subgroup analyses. Heterogeneity will be assessed with the Chi-squared test and quantified with the I-squared statistic.
The findings will be useful to policy makers and programme managers to inform treatment and management of HIV in children and adolescents and to point out research gaps for future research.
This review is registered with PROSPERO, registration number CRD42014009157.
Systematic Reviews 08/2014; 3(1):87. DOI:10.1186/2046-4053-3-87
Available from: PubMed Central
- "We speculate that proinflammatory properties of ABC induce high bone turn over in early phase of treatment. A previous study of a plausible biological mechanism for the increased risk of cardiovascular diseases in patients receiving ABC has demonstrated that those on ABC have higher levels of inflammatory markers in the early phases of treatment, including cytokines and adhesion molecules which were proven to cause bone loss (13-16). ZDV can affect bone metabolism independently of the effects of HIV infection (17). "
[Show abstract] [Hide abstract]
ABSTRACT: Low bone mineral density (BMD) is common in HIV-infected patients. We aimed to describe the prevalence of low BMD and risk factors in Korean HIV-infected patients and to assess the effects of antiretroviral therapy (ART) on BMD. We retrospectively evaluated 224 HIV infected-patients. The prevalence of osteopenia and osteoporosis were 41.5% and 12.9%. These were much higher in 53 patients aged 50 yr and older (52.8% and 34.0%). Older age, lower body mass index, and ART > 3 months were independent risk factors for low BMD. Osteoporosis was more prevalent in patients on the abacavir-based regimen for < 1 yr than ≥ 1 yr; however, it was more prevalent in patients on the zidovudine-based regimen for ≥ 1 yr than < 1 yr (P = 0.017). Osteoporosis in patients on the abacavir-based regimen was more common in the spine than in the femur (P = 0.01). Given such a high prevalence of low BMD, close monitoring of BMD for HIV-infected patients on ART is required. The different prevalence of osteoporosis over time and affected areas between two regimens suggest they may play roles in different mechanisms in bone loss.
Journal of Korean medical science 06/2013; 28(6):827-32. DOI:10.3346/jkms.2013.28.6.827 · 1.27 Impact Factor
Available from: Mauro Zaccarelli
- "Rates of virological failure during first line regimens are decreasing both in clinical trials and in studies performed during routine clinical practice [2,3]. However, drug-related adverse events and toxicities are increasingly recognized [4-7] and represent one of the most common reasons for treatment discontinuation or switch [2,3,8-11]. In recent years, the introduction of newer antiretroviral agents with improved efficacy and tolerability profiles has allowed for a decline of treatment-limiting toxic effects; however, drug-related adverse events still represent an issue of concern. "
[Show abstract] [Hide abstract]
Drug-related toxicity has been one of the main causes of antiretroviral treatment discontinuation. However, its determinants are not fully understood. Aim of this study was to investigate predictors of first-line antiretroviral therapy discontinuation due to adverse events and their evolution in recent years.
Patients starting first-line antiretroviral therapy were retrospectively selected. Primary end-point was the time to discontinuation of therapy due to adverse events, estimating incidence, fitting Kaplan-Meier and multivariable Cox regression models upon clinical/demographic/chemical baseline patients’ markers.
1,096 patients were included: 302 discontinuations for adverse events were observed over 1,861 person years of follow-up between 1988 and 2010, corresponding to an incidence (95% CI) of 0.16 (0.14-0.18). By Kaplan-Meier estimation, the probabilities (95% CI) of being free from an adverse event at 90 days, 180 days, one year, two years, and five years were 0.88 (0.86-0.90), 0.85 (0.83-0.87), 0.79 (0.76-0.81), 0.70 (0.67-0.74), 0.55 (0.50-0.61), respectively. The most represented adverse events were gastrointestinal symptoms (28.5%), hematological (13.2%) or metabolic (lipid and glucose metabolism, lipodystrophy) (11.3%) toxicities and hypersensitivity reactions (9.3%). Factors associated with an increased hazard of adverse events were: older age, CDC stage C, female gender, homo/bisexual risk group (vs. heterosexual), HBsAg-positivity. Among drugs, zidovudine, stavudine, zalcitabine, didanosine, full-dose ritonavir, indinavir but also efavirenz (actually recommended for first-line regimens) were associated to an increased hazard of toxicity. Moreover, patients infected by HIV genotype F1 showed a trend for a higher risk of adverse events.
After starting antiretroviral therapy, the probability of remaining free from adverse events seems to decrease over time. Among drugs associated with increased toxicity, only one is currently recommended for first-line regimens but with improved drug formulation. Older age, CDC stage, MSM risk factor and gender are also associated with an increased hazard of toxicity and should be considered when designing a first-line regimen.
BMC Infectious Diseases 11/2012; 12(1):296. DOI:10.1186/1471-2334-12-296 · 2.61 Impact Factor
Data provided are for informational purposes only. Although carefully collected, accuracy cannot be guaranteed. The impact factor represents a rough estimation of the journal's impact factor and does not reflect the actual current impact factor. Publisher conditions are provided by RoMEO. Differing provisions from the publisher's actual policy or licence agreement may be applicable.